Thunderstorm Wind, Bourbon
- When
- May 9, 4:50 PM CST
- Where
- Bourbon County, 2.64 mi NW of Uniontown
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.880, -95.010
The Mesonet station at Uniontown recorded a 61 mph wind gust.
Severe storms developed over southeast Kansas during the early morning of the 9th as a low level jet interacted with a stalled front along the northwest Arkansas and northeast Oklahoma border. These storms dissipated during the late morning, but left another outflow boundary that interacted with an approaching storm complex to produce another round of strong to severe storms during the afternoon…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Severe storms developed over southeast Kansas during the early morning of the 9th as a low level jet interacted with a stalled front along the northwest Arkansas and northeast Oklahoma border. These storms dissipated during the late morning, but left another outflow boundary that interacted with an approaching storm complex to produce another round of strong to severe storms during the afternoon and evening of the 9th. Wind gusts over 60 mph were reported in far southeast Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 9, 4:09 PM CST, 41 minutes earlier.
Area Forecast Discussion National Weather Service Springfield MO 509 PM CDT Tue May 9 2023 ...00Z AVIATION DISCUSSION... Key Messages: 1. Isolated/scattered severe storms ahead of severe MCS heading in from Kansas this afternoon and evening. 2. An active weather pattern will remain across the area this week with several chances for rain. A few strong storms will be possible. 3. Above normal temperatures will occur this week. .SHORT TERM...(This evening through tonight) Issued at 312 PM CDT Tue May 9 2023 A severe MCS is currently located from Topeka, KS to Emporia, KS and moving to the southeast at 30-40 mph. This puts it into the the northwestern CWA between 5pm and 6pm CDT. Expect the system to maintain strength into the far northwester CWA and then start to gradually weaken as it moves through the rest of the area this evening into early tonight. This weakening will be due to decreased shear and instability. Threats will be 70 mph winds, 1 inch hail, and a short lived tornado or two over the northwestern CWA, transitioning to primarily 60 mph winds more toward the central CWA. Ahead of the MCS, discrete cells have developed and are expected to develop. Instability has increased to 3,000-4,000 J/kg on the warm side of the front, which is from Fort Scott, KS to Springfield, MO to Ozark County, MO. Large hail to 2 inches in diameter and 60 mph winds are the primary hazards with these storms. Expect the main area to be along and near the general vicinity of the front. .LONG TERM...(Wednesday through Tuesday) Issued at 312 PM CDT Tue May 9 2023 The upper level ridge will remain over the region the rest of the week into the start of the weekend. Highs will generally warm into the 80s each afternoon through Saturday. The active weather pattern will continue the rest of the week with several chances for rain at times. It will not rain the entire period and there are still questions on the exact timing coverage of storms each day. A weak disturbance will track north into the region on Wednesday and will result in the potential for some isolated to scattered storms across the area Wednesday afternoon and evening. Deep layer shear will be weaker across the area on Wednesday limiting the severe potential but given the instability a strong storm or two could be possible. Thursday into Friday an upper level low will lift north across the Plains and could result in slightly better coverage of showers and storms across the area, though there is still uncertainty on the coverage each day. Deep layer shear will increase some with the upper level low and could result in some strong to severe storms, though the better chances may remain just west of the area. Late this weekend into early next week as pattern change looks possible as an upper level trough moves across the region pushing the ridge off to the east. The ensemble models do different on the timing and track of this trough. An upper level northwest flow pattern may setup across the region early next week which could result in the an active weather pattern continue into next week but uncertainty remains on timing and track. Slightly cooler temperatures will occur as a result with highs in the 70s expected Sunday into early next week. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 457 PM CDT Tue May 9 2023 A storm system will push southeast into southeast Kansas and southern Missouri this evening and tonight. A few scattered storms, some strong to severe, will continue to pop up ahead of the main line of storms late this afternoon. Storms are expected to gradually weaken as they move southeast tonight. MVFR ceilings may persist across southern Missouri into the morning hours. Much of Tuesday morning and afternoon are expected to remain dry, with additional scattered shower and thunderstorm chances by late tomorrow afternoon through the evening. Winds will be out of the southeast at 10-15 kt outside of any thunderstorms. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Titus LONG TERM...Wise AVIATION...Didio
Hazardous Weather Outlook National Weather Service Springfield MO 158 PM CDT Tue May 9 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101900- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 158 PM CDT Tue May 9 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Limited thunderstorm wind damage risk. Elevated lightning risk. Limited excessive rainfall risk DISCUSSION... Scattered storm development will be possible across southeastern Kansas and western Missouri this afternoon into the early evening hours. Hail up to the size of golf balls (1.75 inches) and damaging winds will be the primary risks with these storms, but some storms over southeast Kansas and far western Missouri may have hail over 2 inches in diameter. A thunderstorm complex across Kansas will move southeast into extreme southeastern Kansas and western Missouri this evening into the overnight hours. There still remains questions on the exact track and timing of this activity. Damaging winds will be possible with this activity if it is able to make it into the western portions of the area. A short lived tornado or two can't be ruled out, but is not a primary threat. Locally heavy rainfall will be possible with the storms today into tonight. Widespread flooding is not expected but some localized minor flooding could be possible for any locations that are affected by multiple storms in a short period of time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. An unsettled weather pattern will remain over the area with additional thunderstorm chances possible at times each day through the rest of the week. There are still questions on the exact timing,, coverage, and exact locations affected each day but thunderstorm chances exist each day but will not be a total washout. Locally heavy rainfall and a few strong storms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight for southeastern Kansas and portions of western Missouri. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Titus
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
317 PM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM HAIL 3 WNW EBENEZER 37.37N 93.36W
05/09/2023 E1.25 INCH GREENE MO TRAINED SPOTTER
HALF DOLLAR SIZE HAIL REPORTED VIA MPING.
TIME ESTIMATED FROM RADAR.
&&
CKRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
346 PM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM HAIL BOLIVAR 37.61N 93.41W
05/09/2023 E1.00 INCH POLK MO EMERGENCY MNGR
DOWNTOWN BOLIVAR.
&&
TITUSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
352 PM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HAIL 1 SSE BOLIVAR 37.60N 93.41W
05/09/2023 E1.75 INCH POLK MO AMATEUR RADIO
GOLF BALL SIZE HAIL IN BOLIVAR. TIME
ESTIMATED FROM RADAR.
&&
CKRSpecial Weather Statement
National Weather Service Springfield MO
450 PM CDT Tue May 9 2023
MOZ078-092215-
Cedar MO-
450 PM CDT Tue May 9 2023
...A strong thunderstorm will impact portions of northeastern Cedar
County through 515 PM CDT...
At 450 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stockton, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Caplinger Mills and Arnica.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern and west central Missouri.
&&
LAT...LON 3783 9383 3783 9363 3772 9373 3772 9382
TIME...MOT...LOC 2150Z 217DEG 11KT 3775 9378
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
PerezSpecial Weather Statement
National Weather Service Springfield MO
451 PM CDT Tue May 9 2023
MOZ066-077-078-092215-
Vernon MO-Cedar MO-Barton MO-
451 PM CDT Tue May 9 2023
...A strong thunderstorm will impact portions of northeastern Barton,
west central Cedar and southeastern Vernon Counties through 515 PM
CDT...
At 451 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Sheldon, or 13 miles northeast of Lamar, moving
northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Montevallo and Olympia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern and west central Missouri.
&&
LAT...LON 3758 9413 3762 9423 3777 9415 3770 9394
TIME...MOT...LOC 2151Z 220DEG 10KT 3765 9412
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
PerezPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
516 PM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL 4 NE POLK 37.76N 93.24W
05/09/2023 M2.00 INCH POLK MO AMATEUR RADIO
PICTURES OF TWO INCH HAIL NEAR HIGHWAY HH
AND HIGHWAY 64 SOUTH OF RIMBY. TIME
ESTIMATED FROM RADAR.
&&
CKRThe Pleasant Hill radar (KEAX), 122 km away, was scanning. The volume nearest the first event began at 22:49 UTC.
3 thunderstorm wind. Local standard time, as filed.
The Mesonet station at Uniontown recorded a 61 mph wind gust.
A large tree limb was reported down on a home causing minor roof damage.
A tree was reported down on power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092159, 1092157, 1092158.